Alert archive / Minnesota / Wind Chill Advisories in 2016

Wind Chill Advisory 9, NWS Sioux Falls, SD

December 18, 20168 counties in Minnesota; 8 counties in Iowa; 6 counties in South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Dec 18, 2016, 11:45 AM CST for 8 counties in Minnesota; 8 counties in Iowa; 6 counties in South Dakota. It took effect at Dec 18, 2016, 12:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 11:45 AM CST (17:45 UTC)
In effect from
Dec 18, 2016, 12:00 PM CST
Expired
Dec 18, 2016, 10:34 PM CST
In force
11 hr
Issued by
NWS Sioux Falls, SD
All 22 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS43 KFSD 181745
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CST SUN DEC 18 2016

SDZ039-040-055-056-062-190000-
/O.EXP.KFSD.WC.W.0002.000000T0000Z-161218T1800Z/
/O.NEW.KFSD.WC.Y.0009.161218T1800Z-161219T0000Z/
KINGSBURY-BROOKINGS-LAKE-MOODY-MINNEHAHA-
INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...ORLAND...FLANDREAU...SIOUX FALLS
1145 AM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WINDS...WILL BEGIN TO INCREASE BETWEEN 10 AND 20 MPH THIS
  AFTERNOON...WITH THE HIGHEST WINDS ALONG THE BUFFALO RIDGE.

* WIND CHILL VALUES...WHILE THE COLDEST MORNING WINDS CHILLS HAVE
  LEFT THE AREA...WIND CHILL VALUES BETWEEN 20 AND 30 DEGREES
  BELOW ZERO ARE POSSIBLE THROUGH THE AFTERNOON.

* IMPACTS...THE DANGEROUSLY COLD WIND CHILLS WILL CAUSE 
  FROSTBITE TO EXPOSED SKIN IN AS LITTLE AS 10 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A COMBINATION OF WIND AND
COLD TEMPERATURES WILL CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO
OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN
IS COVERED.

&&

$$

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
SDZ067-190000-
/O.EXP.KFSD.WC.W.0002.000000T0000Z-161218T1800Z/
/O.NEW.KFSD.WC.Y.0009.161218T1800Z-161219T0000Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE-
BUENA VISTA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-LINCOLN SD-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...STORM LAKE...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...CANTON...LENNOX...TEA...
HARRISBURG
1145 AM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WINDS... WILL BEGIN TO INCREASE BETWEEN 10 AND 20 MPH THIS
  AFTERNOON...WITH THE HIGHEST WINDS ALONG THE BUFFALO RIDGE.

* WIND CHILL VALUES...WHILE THE COLDEST MORNING WINDS CHILLS HAVE
  LEFT THE AREA...VALUES BETWEEN 20 AND 30 DEGREES BELOW ZERO ARE
  POSSIBLE THROUGH THE AFTERNOON.

* IMPACTS...THE DANGEROUSLY COLD WIND CHILLS WILL CAUSE 
  FROSTBITE TO EXPOSED SKIN IN AS LITTLE AS 10 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A COMBINATION OF WIND AND
COLD TEMPERATURES WILL CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO
OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN
IS COVERED.

&&

$$

SDZ038-050-052>054-057>061-063>065-181845-
/O.EXP.KFSD.WC.W.0002.000000T0000Z-161218T1800Z/
BEADLE-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...
DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...CLAYTON
1145 AM CST SUN DEC 18 2016

...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

WHILE THE COLDEST WIND CHILLS HAVE LEFT THE AREA...EXPECT VALUES
THROUGH THE AFTERNOON TO REMAIN BETWEEN 10 AND 20 DEGREES BELOW
ZERO. CONTINUE TO TAKE PRECAUTIONS FROM THE COLD TEMPERATURES
TODAY. 

$$

IAZ020-031-032-NEZ013-014-SDZ066-068>071-181845-
/O.EXP.KFSD.WC.W.0002.000000T0000Z-161218T1800Z/
PLYMOUTH-WOODBURY-IDA-DIXON-DAKOTA-TURNER-BON HOMME-YANKTON-
CLAY SD-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...PARKER...CENTERVILLE...MARION...VIBORG...
IRENE...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
1145 AM CST SUN DEC 18 2016

...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

WHILE THE COLDEST WIND CHILLS HAVE LEFT THE AREA...EXPECT WIND
CHILL VALUES THROUGH THE AFTERNOON TO REMAIN BETWEEN 5 AND 20
DEGREES BELOW ZERO. CONTINUE TO TAKE PRECAUTIONS FROM THE COLD
TEMPERATURES TODAY.

$$
2 follow-up statements
367 
WWUS43 KFSD 182113
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CST SUN DEC 18 2016

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-055-056-062-067-190600-
/O.EXT.KFSD.WC.Y.0009.000000T0000Z-161219T0600Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE-
BUENA VISTA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-KINGSBURY-BROOKINGS-LAKE-MOODY-MINNEHAHA-
LINCOLN SD-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...STORM LAKE...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...MADISON...ORLAND...FLANDREAU...
SIOUX FALLS...CANTON...LENNOX...TEA...HARRISBURG
313 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. 

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 20 BELOW
  ZERO TO 27 BELOW ZERO UNTIL MIDNIGHT MONDAY. WIND CHILLS WILL
  GRADUALLY RISE LATER TONIGHT. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE TO EXPOSED 
  SKIN IN AS LITTLE AS 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
691 
WWUS43 KFSD 190434
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1034 PM CST SUN DEC 18 2016

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-055-056-062-067-190545-
/O.CAN.KFSD.WC.Y.0009.000000T0000Z-161219T0600Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE-
BUENA VISTA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-KINGSBURY-BROOKINGS-LAKE-MOODY-MINNEHAHA-
LINCOLN SD-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...STORM LAKE...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...MADISON...ORLAND...FLANDREAU...
SIOUX FALLS...CANTON...LENNOX...TEA...HARRISBURG
1034 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND CHILL ADVISORY. 

WIND CHILL VALUES WILL STILL BE IN THE 10 BELOW TO 20 BELOW RANGE
THROUGH MUCH OF THE NIGHT.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 18, 5:05 AM CST, 6 hours 40 minutes earlier.

Area forecast discussion, Dec 18, 5:05 AM CST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
505 AM CST Sun Dec 18 2016

.SHORT TERM...(Today and Tonight)
Issued at 300 AM CST Sun Dec 18 2016

Temperatures the primary focus through tonight. Will be a cold start
for sure, with readings in the upper teens and 20s below zero for
most areas. Should also be a fair amount of sunshine to start the
day, which will actually inhibit warming some given the high albedo
of the fresh snow. However, this will change by late morning/midday
as an area of mid-high level clouds move in from the northwest. With
this and a south-southwest breeze, expect most areas to rebound to
above zero temperatures by mid afternoon. Exception will be in some
higher elevation/deeper snowpack areas of southwest Minnesota where
temperatures will likely remain below zero through the day. Elevated
and downslope areas of southwest Minnesota will also see stronger
winds develop this afternoon, which will keep wind chills colder
than -20F beyond the end of the wind chill warning at noon. After
coordination with surrounding offices, decided to stick with the
current 18Z end time of the warning, and not issue a lingering
advisory to cover conditions which will be gradually improving.

Only a slight dip in temperatures this evening, before continued
southerly winds along with warm advection aloft allow temperatures
to become steady to slightly warm through the night. This again will
be most pronounced in downslope areas east of the Buffalo Ridge. The
stronger southwest winds will continue along and east of the Ridge
tonight as well, and with the loose fresh snow across the region,
the enhanced winds could result in some blowing and more certainly
drifting snow.

.LONG TERM...(Monday through Saturday)
Issued at 300 AM CST Sun Dec 18 2016

The main focus for the extended period continues to be the
significant warming which will occur across the area through most of
the period. While temperatures will still be below normal on Monday,
readings will a good 20 degrees warmer than recent days with highs
climbing into the 20s to lower 30s in a southwesterly low level
flow. Even more significant warming on Tuesday with highs into the
30s across the entire area.

Models still portending a shortwave dropping into the Northern
Plains on Wednesday, bringing precipitation chances to the area.
Still looking like the better chances would be across our north and
east. The GFS and ECMWF both indicate plus 0 C air aloft initially,
which would point to the threat of mixed precipitation, though wet
bulb temperatures look to be at or just below 0 C, so it may not be
an issue. In any event, cooling thermal profiles collapse southward
through the late morning, alleviating any mixed precipitation
threat. Highs will be mainly lower 30s, with some mid 30s along the
MO river.

With the passage of this system, slightly cooler air drifts back
into the region through the end of next week, though still right
around normal for this time of year. It looks to remain dry through
the period. Models then begin to diverge more significantly for
Christmas weekend, so confidence is low for that time frame, but
they do trend cooler with highs back into the teens and 20s for
Saturday and Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 505 AM CST Sun Dec 18 2016

VFR conditions expected through the period. Southerly winds will
develop through the morning and generally remain around 10kts or
less. Exception will be around and east of higher elevations in
southwest Minnesota, where southwest winds will range 10-20kt with
occasional gusts at or above 25kt this afternoon through tonight.
These stronger winds could create patchy visibility reductions in
blowing snow, as well as impact runways with drifting snow.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST today for SDZ038>040-050-
     052>071.

MN...Wind Chill Warning until noon CST today for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Chill Warning until noon CST today for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Chill Warning until noon CST today for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JM
AVIATION...JH
Hazardous weather outlook, Dec 18, 3:32 AM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 AM CST SUN DEC 18 2016

MNZ071-072-080-081-089-090-097-190945-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
332 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD TEMPERATURES COMBINED WITH WINDS OF 5 TO 10 MPH
WILL PRODUCE WIND CHILL VALUES OF 40 BELOW TO 50 BELOW ZERO
THROUGH LATE MORNING. WIND CHILL VALUES WILL THEN HOVER AROUND 20
BELOW ZERO INTO TONIGHT. IN ADDITION...WINDS WILL INCREASE TO 15
TO 25 MPH TONIGHT...RESULTING IN PATCHY BLOWING SNOW IN LOCALES
ALONG THE BUFFALO RIDGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038>040-
050-052>071-190945-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
332 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD TEMPERATURES COMBINED WITH WINDS OF 5 TO 10 MPH
WILL PRODUCE WIND CHILL VALUES OF 30 BELOW TO 40 BELOW ZERO
THROUGH LATE MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Minnesota, 2016Wind Chill Advisories in Iowa, 2016Wind Chill Advisories in South Dakota, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.